Texas, 2011Wildfire in Texas, March 17, 2011
March 17, 2011 · NWS BRO · 1 event in 1 county or zone
A wildfire, feeding on increasingly dry fuels along with relatively hot, dry, and windy conditions, closed a small portion of a major thoroughfare in the Rio Grande Valley, and destroyed on structure before being quickly contained and controlled.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire, feeding on increasingly dry fuels along with relatively hot, dry, and windy conditions, closed a small portion of a major thoroughfare in the Rio Grande Valley, and destroyed on structure before being quickly contained and controlled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 17, 1:25 PM CST, 35 minutes earlier.
Area forecast discussion, Mar 17, 1:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
225 PM CDT THU MAR 17 2011
.SHORT TERM /TONIGHT THROUGH 6 AM SATURDAY/...THE WINDS HAVE
INCREASED ACROSS DEEP SOUTH TEXAS THIS AFTERNOON IN RESPONSE TO
THE INTERACTION OF A HIGH PRESSURE RIDGE STRETCHING ACROSS THE
NORTHERN GULF OF MEXICO AND A LOW PRESSURE AREA LOCATED ACROSS
COLORADO, KANSAS AND NORTHERN TEXAS. THE PRESSURE GRADIENT WILL
REMAIN ELEVATED FOR THE NEXT FEW DAYS. THEREFORE THE WINDS WILL
DECREASE TO MODERATE LEVELS FROM THE SOUTHEAST OVERNIGHT THEN
INCREASE ON FRIDAY BECOMING MODERATE AND GUSTY FROM THE SOUTHEAST
DURING THE AFTERNOON AND EVENING. SOUTHEAST WINDS RANGING FROM 15
TO 20 MILES PER HOUR WITH HIGHER GUSTS ARE LIKELY FRIDAY AFTERNOON
AND EVENING. THE WINDS WILL DECREASE OVERNIGHT FRIDAY NIGHT TO
AROUND 10 MILES PER HOUR ACROSS MOST AREAS OF DEEP SOUTH TEXAS.
MOSTLY CLOUDY SKIES ARE LIKELY ACROSS MOST AREAS OVERNIGHT TONIGHT
AS A STRATUS LAYER MOVES ACROSS THE CWA. PARTLY CLOUDY SKIES WILL
PREVAIL ACROSS THE CWA DURING THE AFTERNOON AND EARLY EVENINGS THE
NEXT FEW DAYS. THE TEMPERATURES WILL CONTINUE ABOVE NORMAL TODAY
AND FRIDAY. DRY CONDITIONS WILL CONTINUE ACROSS DEEP SOUTH TEXAS.
&&
.LONG TERM /6 AM SATURDAY THROUGH THURSDAY/...STEADY AS SHE GOES
TO CLOSE THE WEEKEND AND ROLL INTO NEXT WEEK. AS MENTIONED IN
PREVIOUS DISCUSSION...UPPER RIDGE CENTERED OVER THE WESTERN GULF
TO START THE PERIOD WILL SPREAD EASTWARD BY EARLY NEXT WEEK AND
CONTINUE THROUGH WEDNESDAY BEFORE FLATTENING JUST A SMIDGE IN A
WEEK'S TIME AS ZONAL TROUGH DEVELOPING ACROSS THE EASTERN THIRD OF
THE U.S. BRINGS A BIT OF NORTHWEST FLOW ALOFT ON ITS BACKSIDE.
IN TERMS OF SENSIBLE WEATHER...PERSISTENT SOUTHEAST FLOW WITH
TYPICAL DIURNAL TRENDS GIVEN INCREASING TEMPERATURE SPREAD BETWEEN
GULF AND LAND WILL MAINTAIN FAIRLY STRONG AND GUSTY WINDS FROM LATE
MORNING THROUGH EARLY EVENING EAST OF HIGHWAY 281...A LITTLE LESS
TO THE WEST. WINDS WILL DIMINISH SOME OVERNIGHT EACH DAY BUT
CONTINUE AT NO LOWER THAN 5 MPH...HIGHER TOWARD THE
COAST...LIMITING HOW MUCH TEMPERATURES CAN DROP TOWARD DAYBREAK.
THE BEACHES WILL SEE MORE MODERATE WINDS...10 TO 15 MPH WITH
HIGHER GUSTS...EACH AFTERNOON COURTESY OF THE STILL UPPER 60S
WATERS JUST OFFSHORE. BEACH WINDS PICK UP TO 15 TO 20 MPH EACH
NIGHT AS LAND/SEA TEMPERATURE DIFFERENCES DROP ACROSS THE VALLEY.
SKY COVER A BIT TRICKIER TO FORECAST WITH GFS FORECASTING FAIRLY
DECENT CIRRUS TO INVADE FROM THE SOUTHWEST TOWARD THE REAR OF THE
UPPER RIDGE AXIS MAINLY ON MONDAY AND TUESDAY. THINK THE CIRRUS
WILL BE THIN FOR THE MOST PART. OTHERWISE...EXPECT THE USUAL LOWER
VALLEY THROUGH KING RANCH STRATOCUMULUS DEVELOPMENT EACH MORNING
FADING TO SCATTERED EACH AFTERNOON. WITH CIRRUS PLUME EXPECTED
FARTHER WEST...THE BEACHES ARE LOOKING MOSTLY SUNNY EACH DAY WITH
SOME EVENING/OVERNIGHT STRATUS.
AS FOR TEMPERATURES...STATISTICAL GUIDANCE CONTINUES TO
UNDERFORECAST VALUES AND SEE NO REASON NOT TO PUNCH FORECAST 2 TO
4 DEGREES ABOVE THE FORECAST EACH AFTERNOON...AND A COUPLE DEGREES
HIGHER EACH NIGHT WITH CONTINUING LIGHT TO MODERATE WIND. SATURDAY
IS THE ONLY DAY WHERE TEMPERATURES COULD BE HELD DOWN A HAIR BY
MORE CLOUDINESS. OTHERWISE...LARGE UPPER RIDGE...DRY GROUND IN MANY
AREAS...AND INCREASING LOW AND MID LEVEL THICKNESSES MAKE THE
ARGUMENT FOR MOST DAYS IN THE LOWER 90S FROM MCALLEN/WESTERN
BROOKS COUNTY TO THE RIO GRANDE PLAINS...MID TO UPPER 80S
ELSEWHERE EXCEPT MID 70S ON THE BEACH. WARMEST DAYS WILL BE
TUESDAY AND WEDNESDAY WHERE MID 90S NOT OUT OF THE QUESTION FROM
JIM HOGG/STARR WEST TO ZAPATA COUNTY.
FOR MARCH ACTIVITIES...REALLY CAN'T BEAT THE PATTERN ASIDE FROM
THE WIND.
&&
.MARINE...TONIGHT THROUGH FRIDAY NIGHT: AT 1 PM CDT BUOY 20
REPORTED SOUTH SOUTHEAST WINDS AT 8 KNOTS WITH GUSTS TO 10 KNOTS
AND SEAS AT 3.6 FEET WITH A 6 SECOND PERIOD. MODERATE AND GUSTY
SOUTHEAST WINDS WILL CONTINUE ACROSS THE LAGUNA MADRE THIS
AFTERNOON AND EARLY EVENING AND SMALL CRAFT SHOULD EXERCISE
CAUTION ACROSS THE LAGUNA MADRE THIS AFTERNOON AND EARLY EVENING.
THE WINDS WILL DECREASE TO 10 TO 15 KNOTS ACROSS THE LAGUNA MADRE
OVERNIGHT THEN INCREASE ON FRIDAY TO THE 15 TO 20 KNOTS RANGE.
SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS THE LAGUNA MADRE AGAIN
FRIDAY AFTERNOON AND EARLY EVENING. THE WINDS ACROSS THE OFFSHORE
GULF OF MEXICO COASTAL WATERS WILL CONTINUE IN THE 10 TO 15 KNOTS
RANGE AND THE SEAS WILL CONTINUE IN THE 3 TO 5 FEET RANGE THIS
AFTERNOON AND EVENING. THE WINDS WILL INCREASE OVERNIGHT TO THE 15
TO 20 KNOTS RANGE AND SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS
THE OFFSHORE GULF OF MEXICO COASTAL WATERS OVERNIGHT. THE WINDS
WILL DECREASE ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS ON
FRIDAY TO NEAR 15 KNOTS. THE SEAS WILL CONTINUE IN THE 3 TO 5 FEET
RANGE THE NEXT FEW DAYS ACROSS THE OFFSHORE GULF OF MEXICO COASTAL
WATERS. DRY CONDITIONS WILL CONTINUE ACROSS THE MARINE AREAS.
SATURDAY THROUGH TUESDAY: BROKEN RECORD FORECAST FOR THE MOST
PART. FOR THE GULF...OVERNIGHT WINDS PICK UP TO CAUTION LEVELS AND
SHOULD TOUCH OR BRIEFLY EXCEED ADVISORY (20 KNOTS) MONDAY AND
TUESDAY NIGHT WITH WAVES REACHING 6 FEET AND PERHAPS HITTING 7
FEET FOR A TIME EACH NIGHT AND EARLY MORNING. WINDS DROP OFF UP TO
10 KNOTS DURING THE DAY AS MARINE LAYER SETS UP...WITH 13-16 KNOTS
MOST LIKELY AND SEAS FADING JUST A HAIR EACH AFTERNOON.
FOR THE LAGUNA...EACH AFTERNOON WILL FLIRT WITH ADVISORY
CONDITIONS AND LIKELY BREAK THROUGH SUNDAY THROUGH TUESDAY WITH
STRONGER LOW LEVEL JET AND ENOUGH SUNSHINE TO AID GRADIENT BETWEEN
BAYVIEW/BROWNSVILLE AND THE COAST. EACH NIGHT WILL MAINTAIN GUSTY
WINDS INTO EVENING WITH SOME DROP OFF TOWARD DAYBREAK...BUT STILL
15 KNOTS WITH MODERATE TO CHOPPY CONDITIONS CONTINUING.
NO PRECIPITATION IS EXPECTED THROUGH NEXT TUESDAY.
&&
.FIRE WEATHER...STILL MONITORING FOR HUMIDITY DIP BY 3 OR 4 PM
FROM MCALLEN WESTWARD. SO FAR SO GOOD BUT KEY WILL BE IF WINDS CAN
STAY UP ENOUGH TO MEET 15 TO 20 MPH AND GUSTY CRITERIA. RH STILL
AT OR ABOVE 35 PERCENT AT 2 PM CDT EVEN OUT WEST...SO WILL
CONTINUE TO MENTION ELEVATED RISK IN DISCUSSION AND DEFER TO NEXT
SHIFT FOR ANY SHORT TERM DANGER STATEMENTS.
SIMILAR HUMIDITY AND WIND CONDITION FRIDAY...PERHAPS A SMIDGE
HIGHER FOR HUMIDITY AND LOWER FOR WIND. LATER IN THE
PERIOD...SUNDAY THROUGH TUESDAY...WILL NEED TO KEEP EYE ON
POTENTIAL FOR 20-25 MPH WIND AND HUMIDITY DIPPING BELOW 40 PERCENT
AS TEMPERATURES WARM TOWARD 90.
&&
.AVIATION...VFR CONDITIONS AND MODERATE AND GUSTY SOUTHEAST WINDS
ARE BEING REPORTED ACROSS THE REGIONAL AIRPORTS. THE MODERATE AND
GUSTY SOUTHEAST WINDS WILL CONTINUE ACROSS THE CWA THIS AFTERNOON
AND EARLY EVENING. THE WINDS WILL DECREASE TO AROUND 10 MILES PER HOUR
OVERNIGHT. THE WINDS WILL BECOME MODERATE TO MODERATE AND GUSTY FROM
THE SOUTHEAST AGAIN FRIDAY AFTERNOON AND EARLY EVENING THEN DECREASE
TO AROUND 10 MILES PER HOUR FRIDAY NIGHT. CEILINGS WILL DECREASE
OVERNIGHT AS A STRATUS LAYER MOVES ACROSS THE CWA AND CEILINGS WILL
DECREASE TO MVFR CONDITIONS. VFR TO MVFR CONDITIONS WILL PREVAIL
ACROSS THE REGIONAL AIRPORTS DURING THE NEXT 24 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 66 80 68 82 / 0 0 0 10
BROWNSVILLE 65 83 66 82 / 0 0 0 10
HARLINGEN 64 85 65 83 / 0 0 0 10
MCALLEN 65 88 67 87 / 0 0 0 10
RIO GRANDE CITY 64 89 66 88 / 0 0 0 10
SOUTH PADRE ISLAND 69 79 68 73 / 0 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SHORT TERM...63/BM
LONG TERM...52/BSG
MARINE...63/52
AVIATION...63/BM
FIRE WEATHER...52/BSG
GRAPHICS...CAMPBELL/VEGA
Hazardous weather outlook, Mar 17, 4:16 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
516 AM CDT THU MAR 17 2011
TXZ248>257-181030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
516 AM CDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE WILL BE A MODERATE RISK FOR RIP CURRENTS AT THE BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A MODERATE TO HIGH RISK OF RIP CURRENTS WILL BE POSSIBLE FRIDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-181030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
516 AM CDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE
ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS SUNDAY AND SUNDAY
NIGHT DUE TO INCREASING WINDS AND SEAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Hidalgo
- When
- March 17, 2:00 PM CST to 6:00 PM CST
- Where
- Hidalgo forecast zone
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The Texas Forest Service and local fire departments reported the closure of the eastbound lanes of Federal Highway 83 between the Cities of La Joya and Sullivan City due to a moderate sized wildfire. The 80 acre fire was eventually controlled and extinguished, and the highway was reopened. One structure was destroyed. Texas Department of Public Safety (DPS) Aircraft and local fire departments - most likely from Sullivan City and La Joya - responded. (Hidalgo County Fire Marshal, DPS McAllen). Reported by Texas DEM Region 3A.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 17 to 31, 2011$110,000 · 2 events
- Dense Fog in Minnesota, March 17, 20112 injured · $5,000 · 1 event
- Flooding in South Dakota, March 17 to 31, 201110 events
- High Surf in Hawaii, March 17 to 20, 20118 events
- Flooding in South Dakota, March 17 to 31, 20115 events
- Winter Storm and Winter Weather in Colorado, March 17 to 18, 20114 events
- High Wind in Wyoming, March 17, 201169 kt wind · 3 events
- Flooding in Montana, March 17 to 19, 20113 events
- Heavy Snow in California, March 17 to 18, 20113 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 17 to 18, 201164 kt wind · 3 events
- Winter Weather in Utah, March 17 to 18, 20112 events
- Flash Flood and Flood in Montana, March 17 to 21, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282709.